Tornadoes · United States · Indiana · 2015

EF1 tornado, Branchville, Indiana, April 7, 2015

This EF1 tornado ran 2.6 miles across Perry County on April 7, 2015, touching down at 3:27 PM CDT and reaching 100 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 7, 2015
Touchdown
3:27 PM CDT (20:27 UTC)
Lifted
3:30 PM CDT (20:30 UTC)
On the ground
3 minutes
Path length
2.6 miles (4.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Perry County
Touchdown point
38.191, -86.611
Lift-off point
38.200, -86.565
Record number
1504071427-01

The damage survey

9 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.

  • numerous trees snapped 15 to 20 feet high
  • close-up of collapsed carport
  • numerous pine trees snapped 10-20' high
  • 3 uprooted trees; a few snapped branches on other trees

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A compact storm system interacted with a warm and unstable airmass in the late afternoon and evening of April 7th to produce severe weather over portions of southern Indiana. In addition to a tornado in Perry County, wind damage and large hail occurred with the stronger storms.

The tornado first touched down just east of Lake Celina where one tree was uprooted and others were snapped. The tornado then continued east across IN-37 where it uprooted and snapped several dozen trees along Old IN-37. The damage continued east towards Ottoman Road where a carport was destroyed, along with additional trees that were snapped and uprooted. From there, the tornado took a jog to the northeast across Orchid and St. Croix Roads where it caused substantial tree damage, uprooting and/or snapping trunks 15-20 feet high on approximately 100 trees. The tornado then lifted just east of Saint Croix Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 18:37 UTC and running to 22:16 UTC.

Issued (UTC)ExpiredProductOffice
18:37 UTC22:16 UTCSevere Thunderstorm WatchLMK
20:04 UTC20:25 UTCSevere Thunderstorm WarningLMK
20:10 UTC20:40 UTCSevere Thunderstorm WarningLMK
20:21 UTC20:43 UTCSevere Thunderstorm WarningLMK
20:34 UTC20:49 UTCTornado WarningLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Apr 7, 2:16 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 7, 2:16 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT Tue Apr 7 2015

.SHORT TERM (Now through Wednesday Night)...
Issued at 315 PM EDT Tue Apr 7 2015

...Strong Storms, Including Heavy Rain and Frequent Lightning this
Evening...

Severe Thunderstorm Watch #28 is in effect for the west central part
of the CWA until 8 PM EDT/7 PM CDT. A cluster of storms stretching
from the lower Wabash River Valley to the Mo Bootheel will slide
into our CWA over the next few hours and into the evening. Given,
1000 to 2500 J/KG of CAPE and marginal deep layer shear, some storm
organization is expected to be maintained into the area. Thermal
profiles would suggest that marginally severe hail and isolated
instances of damaging winds will be possible as DCAPE values are
approaching 1000 J/KG.

Perhaps the bigger concern will be for storms moving over where
heavy rain fell earlier today and the potential for Flash Flooding.
PWATs will approach 2 standard deviations above normal this evening.
This combined with steady moisture transport from the SW could yield
some locally intense rainfall.

Things should quiet down fairly quickly this evening with storms
waning as we lose of diurnal heating. Expect a relative lull,
through the overnight where min Ts will fall into the low and mid
60s.

Another round or two  of convection is expected again on Wednesday
and Wednesday night as we stay on the unstable side of a frontal
boundary and moisture transport continues into the region.
Instability and shear profiles would suggest that strong storms are
possible, however the lack of a focused trigger may limit the severe
threat somewhat. Temperatures are expected to warm into the upper
70s and low 80s.  Lows Wednesday night will again be in th low and
mid 60s.

.LONG TERM (Thursday through Tuesday)...
Issued at 255 PM EDT Tue Apr 7 2015

Main long-term challenge remains T-storm chances, timing, and
impacts Thursday into Friday. Expect deep SW flow on Thursday as a
sharp upper shortwave trof kicks a surface low from the central
Plains into the Great Lakes. Subtle differences in timing
notwithstanding, there is still a decent consensus that the cold
front will push through the Ohio Valley after midnight Thursday
night, exiting the Bluegrass and Lake Cumberland areas Friday
morning.

Thursday will feature high-end chance or low-end likely POPs in a
juicy warm advection regime. Better chances and stronger storms will
accompany the front as it moves through Thursday night. While the
main severe threat still appears to be to our north and west, we
could have decaying strong storms in the evening, with a wind threat
mainly west of Interstate 65. Heavy rain threat will be limited due
to this being a somewhat progressive system, but with over an inch
of QPF in many of the same areas that have seen the heaviest rains,
it won't take much to generate at least nuisance flooding.

Transition day on Friday as the front pushes through. POPs will drop
off dramatically from west to east, with most of the area going dry
by mid-afternoon. Dry and seasonable conditions are expected Friday
night through Sunday as high pressure ridges in from the north.

Moisture ramps up again late Sunday into early next week ahead of
yet another southern stream system. Think that at least a period or
two around Monday may be worthy of low-end likely POPs, but that
will be better refined with later model runs. Temps continue on the
high end of normal, especially by night.

&&

.AVIATION (18Z TAF Update)...
Updated at 120 PM EDT Tue Apr 7 2015

We're in a relative lull with convection with only some storms
hanging around LEX for another hour or two. Warm sector has become
firmly established over the area and should see mostly VFR
conditions as skies partially clear through much of the afternoon.
Expect a steady south wind around 10 mph with a few higher gusts
possible.

Focus is upstream on the next convective complex set to move into
the TAF sites from late afternoon through evening. Best timing at
SDF is expected between 5 and 10 PM EDT where visibilities could
drop into the IFR range in heavier thunderstorms. Stronger wind
gusts and some hail will also be possible with the strongest storms.
LEX/BWG should see weaker convection and a couple hours later than
at SDF. There should be another relative lull overnight where VFR
conditions are expected to prevail. More convection possible
again Wednesday morning. Confidence is low beyond this evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........BJS
Long Term.........RAS
Aviation..........BJS
Hazardous weather outlook, Apr 7, 1:47 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
247 PM EDT TUE APR 7 2015

INZ076>079-092-KYZ031>043-045>049-053>057-062>067-070>078-081-082-
081900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-
TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
247 PM EDT TUE APR 7 2015 /147 PM CDT TUE APR 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. ANY STORM WILL BE
CAPABLE OF LOCALLY HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WAVES OF SCATTERED THUNDERSTORMS WILL MOVE IN AND OUT OF THE
REGION WEDNESDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE. GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS IN
ANY OF THESE CLUSTERS.

STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY THROUGH FRIDAY
MORNING AS A COLD FRONT MOVES THROUGH. THE MAIN HAZARDS WOULD BE
GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY INTO FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ083-084-089>091-KYZ023>030-061-081900-
DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-BUTLER KY-
INCLUDING THE CITIES OF...JASPER...MARENGO...TELL CITY...CORYDON...
NEW ALBANY...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...
LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...
SHEPHERDSVILLE...LOUISVILLE...MORGANTOWN
247 PM EDT TUE APR 7 2015 /147 PM CDT TUE APR 7 2015/

...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED THIS EVENING. ANY STORM WILL BE
CAPABLE OF LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL AND
ISOLATED INSTANCES OF DAMAGING WINDS. ISOLATED FLASH FLOODING MAY
ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WAVES OF SCATTERED THUNDERSTORMS WILL MOVE IN AND OUT OF THE
REGION WEDNESDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE. GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS IN
ANY OF THESE CLUSTERS.

STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY THROUGH FRIDAY
MORNING AS A COLD FRONT MOVES THROUGH. THE MAIN HAZARDS WOULD BE
GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT INSTANCES OF FLOODING...LARGE
HAIL OR DAMAGING WINDS THIS EVENING. SPOTTER ACTIVATION MAY AGAIN
BE REQUESTED THURSDAY INTO FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/RAS

In the hours before

Special weather statement, Apr 7, 11:04 AM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 PM EDT TUE APR 7 2015

KYZ036-041>043-049-071650-
BOURBON KY-CLARK KY-FAYETTE KY-NICHOLAS KY-SCOTT KY-
1204 PM EDT TUE APR 7 2015

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...

AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GEORGETOWN...AND MOVING EAST AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  GEORGETOWN...
  PARIS...
  LORADALE AND MATTOXTOWN...
  JIMTOWN AND MUIR...
  MONTEREY AND HUTCHISON...
  SIDVILLE AND ESCONDIDA...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
69 AND 75.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
118 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3822 8393 3812 8407 3803 8403 3813 8465
      3818 8465 3818 8467 3823 8464 3831 8392
TIME...MOT...LOC 1604Z 273DEG 34KT 3817 8450

SCHOETTMER
Local storm report, Apr 7, 11:11 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1211 PM EDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HEAVY RAIN       GOSHEN                  38.41N 85.59W
04/07/2015  M2.22 INCH       OLDHAM             KY   PUBLIC

            SINCE 7AM

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Apr 7, 11:36 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1236 PM EDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      2 W FRENCHTOWN          38.32N 86.25W
04/07/2015                   HARRISON           IN   TRAINED SPOTTER

            FRENCHTOWN - MILLTOWN ROAD IS FLOODED.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Special weather statement, Apr 7, 11:54 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 PM EDT TUE APR 7 2015

KYZ035-036-040-041-071725-
FAYETTE KY-FRANKLIN KY-SCOTT KY-WOODFORD KY-
1254 PM EDT TUE APR 7 2015

...THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS 7 MILES NORTHEAST OF FRANKFORT...AND MOVING EAST AT 30
MPH.

CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN REDUCING VISIBILITIES ARE
EXPECTED WITH THESE STORM.

* THIS STORM WILL ALSO IMPACT...
  GEORGETOWN...
  SKINNERSBURG AND MIDWAY...
  DUVAL AND LANCELOT ESTATES...
  SHIFF AND GREAT CROSSING...
  CLABBER BOTTOM AND DELAPLAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS. STAY
TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR ANY UPDATES.

&&

LAT...LON 3811 8445 3816 8486 3831 8475 3831 8444
      3828 8444 3826 8443
TIME...MOT...LOC 1653Z 276DEG 24KT 3824 8473

TWF
Special weather statement, Apr 7, 2:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT TUE APR 7 2015

INZ077>079-090>092-KYZ031-032-072025-
CLARK IN-FLOYD IN-HARRISON IN-JEFFERSON IN-OLDHAM KY-SCOTT IN-TRIMBLE
KY-WASHINGTON IN-
356 PM EDT TUE APR 7 2015

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
PENNY SIZE HAIL...AND 40 MPH WINDS...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ENGLISH TO 12 MILES NORTHWEST OF NEW ALBANY TO 7 MILES NORTHWEST
OF PROSPECT...AND MOVING EAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  BEDFORD...
  SHORTS CORNER AND GREENHAVEN...
  NEW PEKIN AND FARABEE...
  BLUE RIVER AND NEW MARKET...
  NEW LIBERTY AND BUNKER HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3866 8525 3859 8521 3858 8517 3854 8523
      3839 8557 3839 8604 3839 8625 3842 8626
      3842 8631 3844 8631 3865 8580 3866 8530
TIME...MOT...LOC 1956Z 251DEG 45KT 3844 8622 3845 8590
          3845 8563

SCHOETTMER
Special weather statement, Apr 7, 3:27 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM CDT TUE APR 7 2015

KYZ024-072055-
BRECKINRIDGE KY-
327 PM CDT TUE APR 7 2015

...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND 50 MPH WINDS...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
TELL CITY TO 8 MILES NORTHEAST OF WHITESVILLE...AND MOVING EAST AT 50
MPH.

HEAVY RAIN REDUCING VISIBILITIES...AND STRONG GUSTY WINDS IN EXCESS
OF 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HARDINSBURG...
  TAR FORK AND MYSTIC...
  RAYMOND AND LODIBURG...
  BASIN SPRING AND KIRK...
  CORNERS AND WOODROW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3784 8667 3786 8660 3791 8660 3792 8658
      3792 8653 3793 8650 3795 8652 3804 8652
      3804 8649 3780 8615 3761 8626 3767 8663
      3779 8668
TIME...MOT...LOC 2027Z 281DEG 42KT 3798 8652 3776 8672

RAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

8.5 hours before the tornado, 230 km from the path. April 7, 2015.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 593 joules per kilogram, CIN -48, lifted condensation level 594 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 179 square meters per square second, 0 to 6 km bulk shear 48 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
284 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

3.5 hours after it, 230 km from the path. April 8, 2015.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 643 joules per kilogram, CIN -14, lifted condensation level 1086 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
1510 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Huntingburg (HNB), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:35 UTC71.662.6230° 8 kt1016.3
18:55 UTC71.662.6220° 6 kt1015.9
19:15 UTC71.662.6220° 4 kt1016.3VCTS
19:35 UTC71.662.6210° 6 kt1015.9TS
19:55 UTC62.655.4340° 13 kt261015.6TS
20:15 UTC62.657.2300° 17 kt321018.6TS
20:35 UTC62.655.4360° 10 kt211016.9TS
20:55 UTC62.655.4360° 10 kt211015.6TS
21:15 UTC62.655.420° 5 kt1015.9
21:35 UTC62.655.4140° 4 kt1015.6
21:55 UTC62.655.4200° 8 kt1015.2
22:15 UTC62.655.4180° 12 kt1014.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the touchdown began at 20:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:44 UTCDOWNBURST3 N BoonvilleWarrick, INMICROBURST. BEGAN AND TRAVLED 6 MILES ENDING 5.5 MILES NE OF COMMUNITY. PEAK WIND 85 MPH. MAX WIDTH 1 MILE ON AVERAGE. MORE THAN A DOZEN HOMES AND OTHER STRUCTURES WITH SOME LOSS OF SHINGLES AND OTHER MINOR EXTERIOR DAMA
19:49 UTCTORNADO3 Sw TennysonWarrick, INEF-1 TORNADO. BEGAN AND TRAVELED 1.5 MILES TO 2 SW OF TOWN. MAXIMUM WIND 95 MPH. PATH LENGTH 1.5 MILES. PATH WIDTH 300 YRDS. 1 BARN DESTROYED. SEVERAL OTHER BARNS WITH MAJOR ROOF DAMAGE. LOSS OF ROOF TO GARAGE. SEVERAL T
19:50 UTCTSTM WND DMGTennysonWarrick, INLARGE TREE DOWN ON POWERLINE
19:56 UTCTORNADO1 E TennysonWarrick, INEF-1 TORNADO. BEGAN AND TRAVELED 3.75 MILES TO 2 S GENTRYVILLE. PEAK WIND 95 MPH. MAX WIDTH 200 YRDS. NUMEROUS TREES, SOME LARGE, UPROOTED AND SNAPPED.
20:05 UTCTSTM WND GST 70LamarSpencer, IN
20:06 UTCHAIL 0.88SchnellvilleDubois, IN
20:07 UTCHAIL 1SchnellvilleDubois, IN
20:12 UTCTSTM WND DMGNew BostonSpencer, INTREES DOWN ON A HOUSE
20:13 UTCTSTM WND GST 67TennysonWarrick, INNUMEROUS LARGE LIMBS DOWN
20:13 UTCHAIL 0.88RockportSpencer, IN
20:17 UTCTSTM WND DMG2 Nw Newton StewartOrange, INTREES DOWN
20:22 UTCTSTM WND DMGLeopoldPerry, INDOWNED TREES HAD TO BE REMOVED FROM ROADWAYS ACROSS THE COUNTY.
20:27 UTCHAIL 0.5EckertyCrawford, INCARS DENTED...BROKEN WINDOW IN ONE HOME. MARBLE SIZED HAIL REPORTED.
20:27 UTCTORNADO2 Ssw Saint CroixPerry, INAN EF-1 TORNADO CAUSED MAINLY TREE DAMAGE ALONG A 2.6 MILE TRACK NORTH OF BRANCHVILLE, IN. ADDITIONALLY A CARPORT WAS DESTROYED. THIS TORNADO HAD ESTIMATED PEAK WINDS OF 90-95 MPH AND PATH WIDTH OF 100 YARDS. TORNADO DUR
20:37 UTCTSTM WND DMG2 Nnw BeechwoodCrawford, INBOAT AND TRAILER FLIPPED OVER
21:06 UTCHAIL 0.88CentralHarrison, IN
21:42 UTCFLASH FLOODPalmyraHarrison, INROADS FLOODED. STREAM OUT OF BANKS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of April 7, 2015

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 72:20 PM CDTEF1Vanderburgh, IN9.6500$430,000
April 72:47 PM CDTEF1Warrick, IN1.5300$100,000
April 72:54 PM CDTEF1Spencer, IN3.5200$12,000
April 76:57 PM EDTEF0Madison, KY0.635$60,000
April 77:03 PM EDTEF1Madison, KY2.0215$15,000
April 79:05 PM CDTEF0Wilson, KS0.150
April 79:53 PM CDTEF0Bates, MO0.620$10,000
April 710:59 PM CDTEF0Montgomery, KS0.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.